Posted by: Charin | 2012-11-06

Magnesium intolerance

I seem to have magnesium intolerance and recently my daughter has started experiencing the same symptoms. I simply cannot take any magnesium supplements and/or any supplements which contain magnesium. If I do, within 2-3 days my whole body becomes achy, bloated, sore and if I do not find whatever contains the magnesium and stop taking it, it gets to a state where I end up with diarrhoea, nausea, my whole body aching, cold sweats and it feels like every nerve in my body is hurting. When I stop taking the magnesium, within 2-3 days the symptoms disappear and I feel better.
Is this something to worry about?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc


You can not be allergic to magnesium. It is an integral micro-nutrient that activates enzymes, help to develop strong bones and teeth and is very important in maintaining a balanced serum calcium. The symptoms that you are describing are common when you are taking in too much magnesium. Use Centrum as a vitamin supplement. It does contain the correct amount of magnesium and if you experience the same symptoms, you should consult your doctor.


Dr Anrich

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: fay | 2015-01-22

I suffer from very low blood pressure and as soon as i take one magnesium supplement i feel extremely low mood and energy the next day. I assosiate this with mangnesiums lowering my blood pressure even more. Ironically my tests show i am defiecient in magnesium. But my low BP doesn't seem to let me take it.

Reply to fay
Posted by: Anonymous | 2014-12-23

Me, too!!! I have a horrible reaction to magnesium! I took it for years for muscle spasms and soreness with no issues, but starting maybe six months ago, I started reacting to it. It took me MONTHS to associate the reactions I was having with magnesium, as I'd tolerated it well for years. But now, if I take even a very small dose (50mg), I am violently ill within four hours. Body shakes, nausea, explosive diarrhea. It makes me so sick that I can't function for several days. I've tried various forms of magnesium and always have the same result. I'm at a total loss, as I desperately need it to avoid having muscle cramps, but I cannot take it AT ALL. Anyone with any ideas for workarounds?

Reply to Anonymous
Posted by: Anonymous | 2014-08-12

I have this too!

Reply to Anonymous
Posted by: Anonymous | 2013-11-10

I have some form of intolerance to magnesium too, if I take something with a high magnesium content I go weird and shakey and have all the symptoms of low blood pressure as well as an upset stomach. As soon as I stop taking the magnesium 2 days later I am fine.

Reply to Anonymous | 1 comment (hide)
Posted by: tbds | 2014-05-01

I have this too!! I get all the symptoms of low blood pressure and once I stop taking or using whatever has magnesium in 2 days later I am back to normal. Very frustrating because most diet shakes etc are full of magnesium. I also get these symptoms if I take something with dong quai in. My doc is no use tells me my body has magnesium in it so can be allergic but the slightest increase has me shaking and hot flushes feeling like in going to pass out and the floor is all spongey ....glad I'm not on my own

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.